Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 21, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2016, 6:57 PM MDT for Roosevelt County, Sheridan County, Montana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2016, 6:57 PM MDT (00:57 UTC)
- Expired
- Jun 9, 2016, 7:15 PM MDT
- In force
- 18 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Roosevelt County, MT, Sheridan County, MT
The radar
The Glasgow radar (KGGW), 185 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:01 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
533
WUUS55 KGGW 100057
SVRGGW
MTC085-091-100115-
/O.NEW.KGGW.SV.W.0021.160610T0057Z-160610T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SHERIDAN COUNTY IN NORTHEASTERN MONTANA...
EAST CENTRAL ROOSEVELT COUNTY IN NORTHEASTERN MONTANA...
* UNTIL 715 PM MDT
* AT 657 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
BONETRAIL...OR 23 MILES NORTHEAST OF CULBERTSON...MOVING NORTHEAST
AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SHERIDAN AND EAST CENTRAL ROOSEVELT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GLASGOW.
&&
LAT...LON 4824 10415 4840 10428 4850 10405 4827 10405
TIME...MOT...LOC 0057Z 241DEG 37KT 4836 10411
HAIL...1.00IN
WIND...60MPH
$$
TFJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:48 PM MDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jun 9, 1:48 PM MDT, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 148 PM MDT THU JUN 9 2016 .SHORT TERM...for northeast Montana...tonight through Friday... Late this afternoon hot temperatures are apparent over the lower yellowstone valley where readings in the mid to upper 90s are fairly widespread. Further north temps are close to 90 with additional increases possible. Therefore will leave the heat advisory out until 7 pm. An initial push of general thunderstorms pushed through portions of northeast Montana earlier this morning/early afternoon. Stronger storms are beginning to develop over central Montana, and will likely be developing over northeast Montana as well. A quasi- stationary frontal boundary along with an approaching shortwave trough in a southwest flow aloft will serve as a focus for thunderstorm development into the evening hours. Dewpoints in the mid 50s to mid 60s will provide a good moisture source and subsequent additional potential energy for severe thunderstorms through the evening hours. With strong to severe thunderstorms expected, a severe thunderstorm watch is in effect for all of northeast Montana until 10pm MDT. Late this evening thunderstorm activity will largely exit the area...with a few scattered showers left over the region. Friday will bring a brief respite as weak ridging builds back in. Temperatures will remain warm, 80s to low 90s, with just an outside shot of a stray thunderstorm building into the Little Rockies or Petroleum county. Gilchrist .LONG TERM...Fri night through Thu... The extended period as described below remains largely on track. Changes were made only for collaboration purposes with the focus being severe weather potential on Saturday. Given the 12z GFS solution coming in a little to the south decided to extend pops back in that fashion. Covering a larger area will be sufficient given some uncertainty on placement. At this point with lots of instability and low level moisture along with an approaching shortwave, Saturday promises to be an active day with scattered showers and thunderstorms expected. Some storms may contain very large hail and/or damaging wind. Folks across northeast Montana should have an action plan ready for when watches and/or warnings become issued. Maliawco Previous long term discussion... Synoptic Setup: long range begins with a large area of hot high pressure building that has been suppressed into the Desert Southwest and Four Corners. A ridge juts out from this airmass into the central and northern US Plains. A large trough sets over the Pacific Northwest and British COlumbia. The clash of these two systems has generated a large area of southwest flow running from California through Montana which is providing an express lane of Pacific moisture and jetstreaks with vorticity spikes over in the flow zone including northeast Montana. Farther west, another large trough is moving from the Aleutian Islands into the Gulf of Alaska. Saturday night through Monday night: Trough to the west will move northeastward lifting over Alberta and Saskatchewan. This will bring some slightly cooler air to the region Saturday night with a weak surface front. However, once the front exits and washes out Sunday, the lack of a cooler trough airmass, will also allow the Desert Southwest Airmass to slowly gain greater influence Monday through Wednesday raising the heat across the region. Tuesday onward: The larger trough over the Gulf of Alaska will drop in over the Pacific Northwest and take the place of the previous one if it does not move farther south. This will reorient flow aloft over eastern Montana into a very active south to southwest pattern again with excess heat also flowing in ahead of the trough. Models are not sure where or when this large trough is going break through the heat barrier over the Intermountain West but the first guesses appear to be around Thursday. This could easily change with future runs. && .AVIATION... Scattered showers and thunderstorms will continue this afternoon and evening with isolated severe thunderstorms capable of damaging winds and large hail. This weather will present the main impact to any terminals today. Light southeast winds this morning will become northwest at 10 to 20 kts with a cold frontal passage this afternoon. Expect gusty and erratic winds in and near any thunderstorms. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for Dawson...Eastern Roosevelt...Prairie...Richland...Sheridan...Wibaux. && weather.gov/glasgow
Hazardous weather outlook, Jun 9, 1:44 PM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 144 PM MDT THU JUN 9 2016 MTZ016>027-059>062-101000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 144 PM MDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR AREAS ALONG THE NORTH DAKOTA BORDER AND ALONG THE LOWER MISSOURI RIVER VALLEY THROUGH 7 PM THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA UNTIL 10 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 9, 5:55 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
555 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 20 W JORDAN 47.32N 107.34W
06/09/2016 E70 MPH GARFIELD MT STORM CHASER
REPORT OF APPROXIMATELY 70 MPH WIND GUST ALONG HIGHWAY
200 ABOUT 20 MILES WEST OF JORDAN.
&&
AEHLocal storm report, Jun 9, 6:05 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
605 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 22 ESE JORDAN 47.20N 106.48W
06/09/2016 M1.75 INCH GARFIELD MT NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE STORM CHASING REPORTED 1 TO 1.75
HAIL AND 60 MPH WIND.
&&
TANJAFLocal storm report, Jun 9, 6:06 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
606 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST 22 ESE JORDAN 47.20N 106.48W
06/09/2016 E60 MPH GARFIELD MT NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED 1-1.75 INCH HAIL AND 60
MPH WIND GUSTS.
&&
TANJAFLocal storm report, Jun 9, 6:21 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
621 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 10 E WINNETT 47.00N 108.14W
06/09/2016 E1.00 INCH PETROLEUM MT PUBLIC
&&
GILCHRISTLocal storm report, Jun 9, 6:32 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
632 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL WINNETT 47.00N 108.35W
06/09/2016 E1.75 INCH PETROLEUM MT EMERGENCY MNGR
WITH WIND GUSTS TO 50 MPH. ADDITIONAL INFO - POWER OUT,
ROOFS AND SIDING DAMAGED, TREES DOWNED.
&&
TEDJSpecial weather statement, Jun 9, 6:42 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 642 PM MDT THU JUN 9 2016 MTZ019-062-100130- EASTERN ROOSEVELT MT-SHERIDAN MT- 642 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND EAST CENTRAL ROOSEVELT COUNTIES UNTIL 730 PM MDT... AT 641 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF FROID...OR 15 MILES NORTHEAST OF CULBERTSON...MOVING EAST AT 50 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN SHERIDAN AND EAST CENTRAL ROOSEVELT COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHEASTERN MONTANA. LAT...LON 4820 10439 4850 10407 4850 10405 4818 10405 TIME...MOT...LOC 0041Z 271DEG 45KT 4830 10427 TFJ
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:15 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 60 min |
| Jun 9, 6:42 PM MDT | Special Weather Statement | GGW | Sheridan | 48 min |
| Jun 9, 6:58 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Wibaux | 62 min |
| Jun 9, 7:14 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 31 min |
| Jun 9, 7:34 PM MDT | Special Weather Statement | GGW | Prairie | 41 min |
| Jun 9, 7:55 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 39 min |
| Jun 9, 8:41 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Wibaux | 49 min |
| Jun 10, 3:20 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Valley | 43 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.